Flash Flood, Hudspeth
- When
- August 7, 8:35 PM MST to 10:00 PM MST
- Where
- Hudspeth County, Dell City
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
An intense thunderstorm produced winds estimated up to 80 mph which blew down dozens of trees and at least 20 power poles, damaged several roofs and unroofed a mobile home. Power was not fully restored to the town for two days.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An intense thunderstorm produced winds estimated up to 80 mph which blew down dozens of trees and at least 20 power poles, damaged several roofs and unroofed a mobile home. Power was not fully restored to the town for two days. Also, 3.5 inches of rain fell in an hour which led to widespread flooding. The two main roads serving the area were impassable until well into the following day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 7, 2:05 PM MST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM 305 PM MDT SAT AUG 7 2004 SYNOPSIS... A RELATIVELY MOIST AIRMASS WILL REMAIN IN PLACE THIS WEEKEND AND THE FIRST PART OF NEXT WEEK. THIS WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP EACH AFTERNOON AND NIGHT. TEMPERATURES WILL REMAIN A BIT ABOVE NORMAL THROUGH WEDNESDAY BEFORE COOLING TO NORMAL OR SLIGHTLY BELOW NORMAL FOR THE END OF THE WEEK AS A COOL FRONT PUSHES INTO THE AREA ON THURSDAY. DISCUSSION... CWA IS IN ANOTHER PHASE OF HAVING THE UPPER HIGH SLOWLY MOVE WEST OF AREA. UPPER HIGH CENTERED OVER THE BIG BEND AREA WILL REFORM OVER EASTERN ARIZONA BY LATER SUNDAY AND MONDAY. WV IMAGERY SHOWING DRY INTRUSION INTO NORTHERN NEW MEXICO. MUCH OF THE MOGOLLON RIM IS FIRING OFF IN THIS DRY SLOT. WILL HAVE TO WATCH GILA TONIGHT AS IT MAY BE ON THE EDGE OF THIS INTRUSION. NOT MUCH TO SAY ABOUT THE REST OF THE FORECAST PERIOD OTHER THAN UPPER FLOW BECOMES MORE NORTH AND NORTHEAST WITH TIME. AIRMASS REMAINS UNSTABLE AND NOTHING TO REALLY SCOUR OUT MOISTURE SO WILL KEEP 20/30 POPS IN FORECAST. LOWLANDS MAY BENEFIT SOME ONCE THE FLOW TURNS NORTHEAST AS STORMS HAVE BETTER SHOT AT ADVECTING DOWN SOUTHWARD. GFS CONTINUES TO SHOW WEAK BACKDOOR FRONT PUSHING WEST INTO AREA WEDNESDAY NIGHT AND THURSDAY. CONTINUED TREND OF SLIGHTLY HIGHER POPS THURSDAY AND FRIDAY AS BOUNDARY COULD SERVE AS A FOCUSING MECHANISM. TEMPS ALSO SHOULD FALL BACK TO OR SLIGHTLY BELOW NORMAL. PRELIMINARY NUMBERS... EL PASO BB 075/098 072/095 071 11122 ALAMOGORDO BB 068/096 068/093 067 11122 LAS CRUCES BB 071/099 069/095 068 11122 CLOUDCROFT BB 052/076 050/073 049 13232 TRUTH OR CONSEQUENCES BB 069/097 068/092 067 21122 SILVER CITY BB 065/094 063/092 061 22232 DEMING BB 071/098 069/095 068 11122 LORDSBURG BB 071/099 070/096 068 21222 SIERRA BLANCA BB 068/094 066/090 065 11222 .ELP WATCHES/WARNINGS/ADVISORIES...NONE 17 HEFNER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 1057 AM MDT SAT AUG 7 2004 NMZ022>025-030>032-TXZ055-056-072000- EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM- SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM- SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- TULAROSA BASIN/SOUTHERN DESERT NM- INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO... CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB... LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO... SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK... TRUTH OR CONSEQUENCES AND UNIVERSITY PARK 1057 AM MDT SAT AUG 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE... ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. A FEW MAY PRODUCE HEAVY RAINFALL...OTHERWISE NO HAZARDOUS WEATHER ANTICIPATED. .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 452 PM MDT SAT AUG 7 2004 NMZ024-025-TXZ055-056-080300- EL PASO TX-HUDSPETH TX-SOUTHERN SACRAMENTO MOUNTAINS NM- TULAROSA BASIN/SOUTHERN DESERT NM- INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO... CHAPARRAL...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB... MONTANA VISTA...SAN ELIZARIO...SIERRA BLANCA AND SOCORRO 452 PM MDT SAT AUG 7 2004 ...THUNDERSTORM ACTIVITY EXTENDING INTO SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS... AT 445 PM MDT NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR WAS SHOWING SOME SMALL THUNDERSTORMS MOVING INTO WESTERN OTERO COUNTY...HUDSPETH COUNTY WITH SOME CELLS APPROACHING WESTERN EL PASO COUNTY. THIS THUNDERSTORM ACTIVITY IS EXPECTED TO LAST UNTIL 900 PM MDT. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINS...SMALL HAIL...DANGEROUS LIGHTNING AND WIND GUSTS OF AROUND 50 MPH. IF ONE OF THESE STORMS APPROACHES YOUR AREA SEEK SHELTER IMMEDIATELY. MOTORISTS SHOULD EXERCISE CAUTION AND SLOW DOWN IF VISIBILITY IS QUICKLY REDUCED IN A HEAVY DOWNPOUR. DO NOT ATTEMPT TO DRIVE YOUR VEHICLE IF WATER IS COVERING THE ROAD. REMEMBER...TURN AROUND DONT DROWN. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT WWW.SRH.NOAA.GOV/ELP. REYNES
The El Paso radar (KEPZ), 133 km away, was scanning. The volume nearest the first event began at 03:44 UTC.
1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420895, 5420894.